advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kansas, USA:

We have an 11 year old daughter with type I diabetes and migraine headaches. She is on 4 shots a day of Humalog and NPH. She started menstruating 4 months ago. Her blood sugars have become very high. What are the side effects of birth control pills to regulate the hormones and can they cause infertility?

Answer:

It is normal for the first few menstrual periods to be rather irregular and they will gradually settle down. It is also common for blood sugars to be adversely influenced in either direction. Some girls have to adjust their insulin accordingly. I would not rush to put your daughter on the contraceptive pill although this would be safe. Discuss your concerns with your diabetes team.

KJR

Additional Comment by Dr. Lebinger

Although birth control pills can usually be used safely in individuals with diabetes, there are some risks of birth control pill use both for women with and without diabetes. There is some evidence to suggest that women with diabetes may have a slighter greater risk of complications from birth control pills than women without diabetes.

TGL

Original posting 11 Dec 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.